I have paroxysmal atrial fibrillation and I take Bisoprolol 10mg, Ramipril 7.5mg, Amlodipine 5mg, Atorvastatin 10mg and Warfarin. My GP wants to add a diuretic as my blood pressure has been going up over the last few months but I have read that diuretics can alter the electrolyte balance particularly potassium and magnesium. Does anyone have any comments or information?

16 Replies

  • I have not had any need for diuretics so have not done much research but what I WILL say is that I used top have some puffiness around my feet and ankles, which I attribute to my heart not working as well as it could after a heart attack in 2009.

    I started magnesium supplementation in January of this year and it was only last week that I realised that all signs of puffiness/fluid retention had gone.

    Magnesium is known to have some diuretic properties according to some studies progressivehealth.com/magen... and I have to say I would be wary of anything that is changing the potassium/magnesium balance considering these two are VITAL for normal heart rhythm.

  • My BP is usually around 150 systolic but recently it has been up to 160. I've been seeing my GP once a month and it's a bit higher each time. Bisoprolol and Ramipril doses have both been increased but that doesn't seem to have made much difference

  • Good suggestion. As I am 73 then I could safely go up to 170 systolic under the old guidelines and my diastolic has never been a problem usually at around 80.

  • Hi big leg. I remember being told that 100 plus your age for your first reading but I was not told the differential of 40 for the second part.

    I know they now say the ideal reading is 120/80 but despite medication I'm rarely at that level. I'm more in the range 121-140/81-90

  • It is always useful having a diuretic to hand if/when you get puffy ankles, but only if raising your legs in bed doesn't work which is also what I would try first.

    If that fails I'd look at the alternative of changing bisoprolol for another beta-blocker like nebivolol.

  • I was prescribed a diuretic along with Amlodopine and Lisiniprol years ago, to control high BP. When in AF these drugs were continued and Bisoprolol and Warfarin added. My GP was concerned by liquid retention in my lower legs (tested by depressing around the ankle with a thumb which left a dent that didn't want to go away). Remained on the diuretic and have never had a problem with it. Routine blood tests seem to show eveything in order. Let us know how you get on, Patricia1


  • Thank you for this

  • Hello Patricia1

    I have permanent AF and am on 10mg Bisoprolol and Warfarin. I am amazed that you are having to take those other drugs: have you discussed the possible interactions between them with your GP? Adding another just makes the situation more complicated. I have an Omron blood pressure monitor and check my BP every 2 or 3 days. Despite my age (83) it is usually around 120/70, but perhaps I am just lucky. Checking it at the GP's surgery involves the 'white coat syndrome' which can increase BP readings. A Magnesium supplement, already suggested, is a good idea. But do discuss your drug regime with your GP and try to get it simplified to avoid interactions.

    Best wishes.


  • Thank you for this good advice

  • May I ask, what do you eat Patricia1?

  • I try to eat as healthily as I can - organic wherever feasible, wholegrains, fruit and vegetables, etc

  • IMHO too much carbohydrate. Fructose causes the blood to thicken seven times as much as glucose. High glycaemic foods (and yoghurt or beans for instance) excessively raise insulin levels. Carbohydrate also retains water in the body. All of these factors contribute to chronic metabolic issues, of which rising blood pressure is a symptom.

    Keep your carbohydrate intake between 35-50g per meal (low Gi, low fructose), less than a palm-size of natural protein at each meal, and make up the balance with natural fat.

  • I do eat a lot of carbohydrate, albeit wholegrains, and I do eat a lot of fruit although I avoid white sugar. You have certainly given me 'food for thought' here

  • All the best!

  • Hi Patricia,

    Just a further thought: eat a banana every day to increase Potassium levels and thus decrease BP. Also, use Lo-salt instead of ordinary salt; it is a good balance of Potassium and Sodium salts, but tastes just as salty.

    Best wishes,


  • I already eat a banana every day for that reason and I don't add salt to food at all

You may also like...